Kansas, 2012

Hail in Kansas, February 2 to 3, 2012

February 2 to 3, 2012 · NWS ICT · 3 events in 3 counties and zones

A small but intense upper level impulse moved across the southern plains during the afternoon hours of February, 2nd, 2012. Warm moist advection just ahead of this feature led to a few severe thunderstorms across portions of South Central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A small but intense upper level impulse moved across the southern plains during the afternoon hours of February, 2nd, 2012. Warm moist advection just ahead of this feature led to a few severe thunderstorms across portions of South Central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 2, 5:56 PM CST, 5 hours 22 minutes earlier.

Area forecast discussion, Feb 2, 5:56 PM CST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CST THU FEB 2 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION CONCERN WILL START AROUND 6Z AT ALL TERMINALS BUT
KCNU WITH THE START OF -SHRA AND VCTS. THIS WILL BE A WET PERIOD
FOLLOWING THE INITIAL ONSET WITH VARYING SHRA AND VCTS. MOISTURE
CONTINUES TO WORK ITS WAY NORTHWARD AHEAD OF THE LOW PRESSURE
SYSTEM CENTERED ON THE NEW MEXICO AND TEXAS BORDER. THIS SYSTEM
WILL MOVE NORTHEAST THROUGH THE TAF PERIOD.

EXPECT CIGS TO DROP DOWN TO MVFR AROUND 6Z OR THE ONSET OF
PRECIPITATION WITH A PRIOR GRADUAL REDUCTION BEGINNING AT 3Z.
ANTICIPATE IFR CONDITIONS WITH THE FURTHER PROGRESSION OF THIS
SYSTEM BETWEEN 9 AND 11Z FOR ALL SITES. LIFR CONDITIONS ARE
POSSIBLE BEGINNING AROUND 12Z FOR KRSL AND KSLN...THEN LATER FOR
KICT AND KHUT. MODELS ARE ANTICIPATING SUCH CONDITIONS...HOWEVER
THE NATURE OF THE STORMS COULD CHALLENGE IT. DECIDED TO BRING
CONDITIONS TO THE IFR AND LIFR THRESHOLD FOR NOW. WINDS WILL STAY
OUT OF THE SOUTHEAST AND TRANSITION TO THE NORTHEAST AT KRSL AND
KSLN. SPEEDS FOR ALL SITES WILL BE RIGHT AROUND 15KTS FOR THE
MAJORITY OF THE TAF PERIOD. DEPENDING ON THE CENTER OF LOW...THERE
MAY A REDUCTION IN SPEED NEAR THE END OF THIS FORECAST. HAVE
DECIDED TO WAIT UNTIL NEXT TAF ISSUANCE TO BRING IN SUCH
REDUCTIONS DUE TO TIMING TRENDS.

VP

&&

.PREV DISCUSSION... /ISSUED 338 PM CST THU FEB 2 2012/

DISCUSSION...
MAIN FORECAST UPDATES WILL FOCUS MUCH NEEDED PRECIPITATION FOR
THE ENTIRE AREA TONIGHT THROUGH FRIDAY NIGHT...FOLLOWED BY
POSSIBLE SNOW ACCUMULATION OVER CENTRAL KANSAS FRIDAY
NIGHT/SATURDAY MORNING.

TONIGHT
DEEP PRONOUNCED ISENTROPIC LIFT WILL COMMENCE OVER THE TEXAS
PANHANDLE THIS AFTERNOON AND SPREAD NORTHEAST INTO CENTRAL/SOUTH
CENTRAL KANSAS LATER THIS EVENING. THIS WILL RESULT IN WIDESPREAD
RAIN SHOWERS/EMBEDDED THUNDERSTORMS FOR THE ENTIRE AREA. THE SHEAR
IS ADEQUATE BUT LOWER END INSTABILITY WOULD SUGGEST A FEW STRONG
STORMS STILL POSSIBLE WITH SMALL HAIL...MAINLY FOR SOUTH
CENTRAL/SOUTHEAST KANSAS.

FRI-SUN
SHOWERS/THUNDERSTORMS WILL LINGER INTO FRIDAY MORNING ACROSS THE
AREA WITH PERHAPS A LITTLE LULL BEFORE ADDITIONAL ACTIVITY
REDEVELOPS IN THE AFTERNOON. WE ARE EXPECTING SOME DECENT BREAKS IN
THE CLOUDS TO OCCUR WITH MID-LEVEL DRY SLOT OVER WESTERN/CENTRAL
OKLAHOMA...AND COULD APPROACH SOUTH CENTRAL KANSAS FRIDAY AFTERNOON.
THIS WOULD INCREASE THE INSTABILITY WITH THUNDERSTORMS LIKELY
RE-DEVELOPING. THE BETTER CHANCES OF SEVERE STORMS LOOKS TO REMAIN
OVER OKLAHOMA HOWEVER THERE COULD BE A LITTLE WINDOW SNEAKING
NORTHWARD INTO SOUTH CENTRAL KANSAS. THE RAIN WILL GRADUALLY CHANGE
OVER TO SNOW FRIDAY NIGHT ACROSS CENTRAL KANSAS AS COLDER AIR POURS
IN. MODELS ARE HIGHLIGHTING A PERIOD OF STRONGER LIFT AROUND
MIDNIGHT ON FRIDAY WITH SOME SNOW ACCUMULATIONS LIKELY...MAINLY
AFFECTING LOCATIONS NORTH OF A GREAT BEND TO SALINA LINE. MODELS
ARE PREDICTING SOME HEFTY SNOWFALL TOTALS FOR LOCATIONS AROUND THE
I-70 CORRIDOR BUT MOISTURE LEVELS IN THE SNOW GROWTH ZONE AND
SHORTER PERIOD OF LIFT WOULD SUGGEST LESSER AMOUNTS...THUS WE WILL GO
WITH 1 TO 3 INCHES FOR ACCUMULATION FOR THOSE AREAS. THE NORTHERLY
WINDS WILL ALSO INCREASE WITH THE SNOWFALL THUS WILL INSERT SOME
BLOWING SNOW. THE SNOW WILL LINGER OVER CENTRAL KANSAS ON SATURDAY
WITH ONLY MINOR ACCUMULATIONS EXPECTED DURING THE DAY...AS MID-
LEVEL LAPSE RATES BECOME LESS FAVORABLE. THE UPPER LOW WILL
MIGRATE EASTWARD AND FIZZLE OUT ON SUNDAY AS SURFACE HIGH PRESSURE
SETTLES OVER THE REGION WITH SKIES CLEARING FROM WEST TO EAST.

EXTENDED: MON-THU
LOOKING LIKE A DRY AND QUIET WEATHER PATTERN FOR THE MOST PART
DURING THIS PERIOD...WITH COOLER TEMPERATURES COMPARED TO WHAT WE
HAVE BECOME ACCUSTOM TOO THIS WINTER SEASON. THE DAYTIME HIGHS WILL
BE NEAR OR SLIGHTLY ABOVE SEASONAL AVERAGES. MODELS ARE SHOWING A
UPPER LEVEL WAVE MOVING ACROSS THE REGION FOR WEDNESDAY WITH SOME
WEAK PRECIPITATION SIGNALS...HOWEVER WE WILL MAINTAIN A DRY FORECAST
AT THIS JUNCTURE AND EVALUATE NEXT SUITE OF MODEL RUNS BEFORE
INTRODUCING PRECIP CHANCES.

FIRE WEATHER...
FIRE WEATHER CONCERNS WILL REMAIN LOW ACROSS THE ENTIRE REGION DUE
TO EXPECTED WIDESPREAD RAINFALL AND SNOW IN CENTRAL KANSAS FOR THE
NEXT TWO DAYS.

JAKUB

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MOISTURE IS CURRENTLY ON THE RISE ACROSS THE SOUTHERN PLAINS WITH
MID AND HIGH LEVEL CLOUDS STREAMING IN FROM THE SOUTHWEST. SHOWERS
AND THUNDERSTORMS SHOULD ARRIVE AT ALL TAF SITES EXCEPT FOR CNU
AROUND 6Z FRIDAY. MAINLY MVFR CONDITIONS WILL ACCOMPANY THESE
SHOWERS WITH BRIEF PERIODS OF IFR CONDITIONS WITH HEAVIER RAIN
SHOWERS. WINDS WILL REMAIN OUT OF THE SOUTHEAST AS THE SURFACE LOW
PRESSURE CONTINUES TO MIGRATE EASTWARD...AND CENTERS OVER THE
FORECAST AREA TOWARDS THE END OF THE TAF PERIOD. AS THIS HAPPENS
WINDS WILL SHIFT TO THE NORTHEAST AT RSL AND SLN...BE VARIABLE AT
HUT AND ICT...AND REMAIN OUT OF THE SOUTH AT CNU.

ARL

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    49  56  35  40 / 100  70  60  20
HUTCHINSON      47  51  34  38 / 100  80  70  20
NEWTON          47  52  35  39 / 100  80  70  20
ELDORADO        48  55  36  41 / 100  80  70  20
WINFIELD-KWLD   51  59  37  44 / 100  70  60  10
RUSSELL         42  43  30  33 / 100  80  80  60
GREAT BEND      44  45  31  34 / 100  70  80  50
SALINA          44  46  33  35 / 100  90  80  40
MCPHERSON       46  49  34  37 / 100  80  80  30
COFFEYVILLE     51  58  42  47 /  80 100  80   0
CHANUTE         49  55  41  46 /  80 100  90  20
IOLA            48  54  41  46 /  80 100 100  20
PARSONS-KPPF    50  57  42  47 /  80 100  90  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 2, 6:07 PM CST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
607 PM CST THU FEB 2 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-032115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
607 PM CST THU FEB 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL SPREAD NORTHEAST ACROSS MUCH OF THE
AREA TONIGHT. A FEW THUNDERSTORMS WITH SMALL HAIL ARE LIKELY
OVERNIGHT...WITH LOCALLY HEAVY RAINFALL POSSIBLE ACROSS CENTRAL
KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODS OF THUNDERSTORMS WILL CONTINUE TO AFFECT SOUTHERN KANSAS
ON FRIDAY. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE
HAIL...ESPECIALLY ALONG AND SOUTH OF HIGHWAY 54 FRIDAY AFTERNOON.
WIDESPREAD RAINS...SOME LOCALLY HEAVY...MAY CAUSE PONDING OF WATER
OR LOCALIZED FLOODING.

RAIN WILL TRANSITION TO SNOW ACROSS CENTRAL KANSAS FOR LATE FRIDAY
NIGHT AND CONTINUE INTO SATURDAY. LIGHT ACCUMULATIONS OF SNOW WILL
BE POSSIBLE THROUGH SATURDAY EVENING...MAINLY FOR LOCATIONS NORTH OF
A GREAT BEND TO SALINA LINE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT COULD BE
REQUIRED FOR A FEW LOCATIONS IN SOUTHERN KANSAS FRIDAY AFTERNOON.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ/ES

The radar

The Vance AFB radar (KVNX), 70 km away, was scanning. The volume nearest the first event began at 05:17 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Harper

When
February 2, 11:18 PM CST
Where
Harper County, 9.57 mi NNW of Attica
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.360, -98.290

Hail, Kingman

When
February 2, 11:30 PM CST
Where
Kingman County, 2.74 mi W of Spivey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.450, -98.220

The hail covered the ground.

Hail, Butler

When
February 3, 3:25 AM CST
Where
Butler County, 3.62 mi SSE of El Dorado Res
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.820, -96.800

Nickel to quarter size hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365829, 365830, 365831.